Ohio, 2001

Hail and Damaging Wind in Ohio, July 4, 2001

July 4, 2001 · NWS CLE · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 4, 1:30 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 1:30 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT WED JUL 4 2001

GIVEN INCRG UNFAVORABL UPR JET POSN LEANING TWD NOT MENTIONING BUT
WL ANYWAY MAINLY BASED ON INSTABILITY IN AMS...AND FACT THAT WATCH
HAS NOW BEEN ISSUED FOR NWRN COS.  DRY PUNCH MOVG IN TNGT FOR DCRG
CLDS/CLRG. SHUD STAY MSTLY CLR TIL CU FORM ON THU AND IS AIDED IN
NERN AREA BY INSTABILITY FM LERI AND VORT AXIS ROTATING THRU DURG
AFTN. PREV FCSTR THOUGHT MARGINAL SHOT FOR CONVECTIVE PRECIP DURG
THU AFTN.  CAN SOMEWHAT SEE THIS POSSIBILITY SO WL KP SML CHC IN BUT
LIMIT FOR ONLY ERN AREAS.  EVE CLDS ERN AREAS THU
NITE...OTRW...MSTLY CLR SHUD WORK AS DRIEST OF AIR AND SFC HI PRES
MOV THRU.  FOR FRI...RETURN MSTR SLOW TO REACH CWA OTHER THAN SOME
CI...SO WL DROP PC BACK TO MSTLY SU FOR ALL AREAS BUT NW.

GUIDANCE TEMPS TNGT THRU THU NITE IN LINE SO WL RMN CLOSE TO FWC
NUMBERS WITH REFLECTION OF WRMR TEMPS NR LERI DURG NITE. ON FRI
RANGE OF TEMPS FM LWR 70S E TO UPR 70S W SHUD WORK AS WRMR FWC
NUMBERS SHOW.

FOR START OF EXTENDED...SERIES OF IMPULSES DRIVES CONVECTION TWD CWA
SO THAT BY SAT MORN THERE SHUD BE A REAL THREAT OF FINALLY GETTING
SOMETHING INTO CWA AS DWPTS HV REBOUNDED ENUF TO PROVIDE SUPPORT.
ACTIVITY MAY GET HERE LATE FRI NITE BUT WL HOLD OFF IN FCST TIL SAT
FOR ALL BUT NW. PRECIP PROGGED TO DROP S OF CWA SAT NITE AND SUN
THEN ANOTHER SHOT ARRIVES ON MON IN FAST MOVG FLOW.

.CLE...
OH...SVR TSTM WATCH FOR NW OH TIL 23Z.
PA...NONE.

ADAMS

In the hours before

Special weather statement, Jul 4, 1:28 PM EST, 4 hours 12 minutes before
OHZ003-006>008-017-018-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
228 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH IN EFFECT UNTIL 7 PM EDT FOR THE FOLLOWING COUNTIES...

SENECA...
SANDUSKY...
WOOD...
HANCOCK...
LUCAS...
OTTAWA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
NORTHWESTERN OHIO LATER THIS AFTERNOON.

THE STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...
DAMAGING STRAIGHT LINE WINDS...AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.  SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

REMEMBER...EVEN IF THUNDERSTORMS ARE NOT SEVERE...LIGHTNING
ASSOCIATED WITH THEM CAN STILL BE DEADLY.  DURING YOUR OUTDOOR
ACTIVITIES TODAY IF YOU HEAR THUNDER...TAKE SHELTER...LIGHTNING IS
CLOSE ENOUGH TO BE A THREAT.

LOMBARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
July 4, 5:40 PM EST
Where
Wood County, Hoytville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -83.800

Thunderstorm winds downed a tree.

Hail, Hancock

When
July 4, 6:03 PM EST
Where
Hancock County, Findlay
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -83.650

Dime size hail was reported two miles north of Findlay.

Hail, Hancock

When
July 4, 6:05 PM EST
Where
Hancock County, Findlay
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -83.650

Quarter size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258877, 5258549, 5258876.